Flash Flood, Allegany
- When
- May 12, 8:00 PM EST to 10:00 PM EST
- Where
- Allegany County, Independence
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.257, -78.028 (the zone’s center; the record gives no point)
Slow moving thunderstorms over Allegany county dumped several inches of rain. In Independence, County Route 19 was closed by flood waters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Slow moving thunderstorms over Allegany county dumped several inches of rain. In Independence, County Route 19 was closed by flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 12, 1:40 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 240 PM EDT WED MAY 12 2004 VSBL SATELLITE SHOWING SHADOWING DOWNWIND FROM LAKE ERIE OVER GOOD PORTION OF THE NIAGARA FRONTIER NORTH OF A LINE FROM THE SOUTHTOWNS TO WARSAW. ALSO SOME SHADOWING NORTH OF ROC ALNG SOUTH SHORE OF LAKE ONTARIO. LOCALLY SLOW MOVING SHWRS/PSBL TRWS DEVELOPING IN JUICY AIRMASS OVER INTERIOR OF THE SOUTHERN TIER COULD EXTEND INTO SOUTHERN PORTIONS OF THE FINGER LKS REGION SOUTH OF ROUTE 20A TILL 6PM. EXPECT THIS DIURNAL ACTIVITY TO WEAKEN IN THE FINGER LKS BUT WILL KEEP CHC RW/TRW A BIT LONGER ACROSS SOUTHERN TIER INTO THIS EVE. REST OF FCST AREA TNGT GENLY PTLY CLDY SKIES...WARM AND HUMID WITH DEW PTS IN THE LOW TO MID 60S OVER MOST OF THE FCST AREA. SOME PTCHY FOG SOUTHERN TIER LATE INTO ERLY THU MRNG. BERMUDA HIGH KEEPS OUR FCST AREA IN WARM SUMMERLIKE FLOW TIL COLD FRNT MOVES THROUGH SAT MRNG UNTIL THEN IT WILL BE WARM AND HUMID WITH A CHANCE OF MAINLY AFTERNOON/EVE SHWRS/TSTMS. WILL OPT TO KEEP THREAT BELOW 30% FOR THU FOR GOOD PORTION OF THE NIAGARA FRONTIER AS EXPECT SHADOWING OFF LAKE ERIE AGAIN. AVIATION DISCUSSION... A MOIST AND UNSTABLE AIR MASS OVER THE AREA THIS AFTERNOON AND EARLY THIS EVENING WILL RESULT IN SCATTERED CONVECTION OVER THE SOUTHERN TIER AND INTERIOR SECTIONS OF THE GENESEE VALLEY AND FINGER LAKES. LAKE BREEZE BOUNDARIES WILL KEEP THE THREAT OF CONVECTION AWAY FROM THE KIAG...KBUF AND KROC...KART SITES. VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD...EXPECT FOR POSSIBLE MVFR OR IFR CONDITIONS DEVELOPING AT KJHW IN A THUNDERSTORM. MVFR VISIBILITIES MAY DEVELOP BETWEEN 08Z AND 12Z AT ALL TAF SITES IN LIGHT FOG. .BUF...NONE. PUBLIC...JJP AVIATION...TMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 435 AM EDT WED MAY 12 2004 NYZ001>008-010>014-019>021-085-121034- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 435 AM EDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/
The Buffalo radar (KBUF), 96 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401297.